Meningitis Outbreak Associated with Potentially Contaminated Steroid

October 05, 2012 05:50 pm News Staff
[Breaking News]

The CDC is coordinating a multistate fungal meningitis investigation(www.cdc.gov) among patients who recently received epidural steroid injections.

According to the CDC, 47 people have presented with the illness in seven states, with Tennessee reporting the highest number of cases at 29. Five people have died. In several of the people affected, the meningitis was caused by a common fungus that rarely causes the disease. The source of the fungus has not yet been identified, and the cause of infections in the other patients still is being assessed.

According to a joint Oct. 4 CDC/FDA health advisory(www.cdc.gov), interim data indicate the cases are associated with a potentially contaminated steroid -- methylprednisolone acetate -- manufactured by New England Compounding Center in Framingham, Mass. The company recalled three lots on Sept. 25.

The recalled methylprednisolone acetate (PF) 80 mg/ml injection lots are

  • #05212012@68, BUD 11/17/2012;
  • #06292012@26, BUD 12/26/2012; and
  • #08102012@51, BUD 2/6/2013.

The FDA and CDC are recommending that physicians contact patients who have had an injection using any of the three lots of the steroid. For patients who received epidural injection and have symptoms of meningitis or basilar stroke, a diagnostic lumbar puncture (LP) should be performed, if not contraindicated. Because presenting symptoms of some patients with meningitis have been mild and not classic for meningitis, physicians should have a low threshold for LP.

Physicians and patients are encouraged to report adverse events associated with the steroid to the FDA's MedWatch program(www.fda.gov).


please wait Processing